Arkansas, 2003

Ice Storm in Arkansas, February 26, 2003

February 26, 2003 · NWS LZK · 28 events in 28 counties and zones

An ice storm affected mainly the southeast half of Arkansas from the night of the 25th into the morning of the 26th. Freezing rain overspread the area from the southwest during the evening of the 25th and continued into the morning hours of the 26th.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An ice storm affected mainly the southeast half of Arkansas from the night of the 25th into the morning of the 26th. Freezing rain overspread the area from the southwest during the evening of the 25th and continued into the morning hours of the 26th. Freezing rain amounts of 1/4 to 1/3 inch were common, but isolated totals reached 1/2 to 2/3 of an inch. Icing occurred on already snow covered roads in some cases, with widespread hazardous driving conditions resulting. In general, ice buildup on power lines was minimal...and power outages were limited. It was estimated that between 5000 and 6000 customers across the area were without power for a period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 25, 10:26 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 25, 10:26 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1026 PM CST TUE FEB 25 2003

ANOTHER UPDATE COMING TO UPGRADE SOUTHEAST TWO THIRDS OF CWFA TO AN
ICE STORM WARNING AND RAISE POPS THERE TO LIKELY. NO OTHER CHANGES
AT THIS TIME. THANKS FOR COORD WFO MEG.  /54/

PREVIOUS DISCUSSION...

AREA IS BETWEEN WINTER WEATHER SYSTEMS THIS AFTERNOON. LOOKS LIKE
WEAK SHORT WAVE WILL MOVE ACROSS THE AREA EARLY WEDNESDAY AND WILL
BRING A CHANCE OF LIGHT PRECIPITATION TO THE AREA LATE TONIGHT
POSSIBLY INTO EARLY WEDNESDAY MORNING. MODEL SOUNDINGS SUPPORT
SNOW IN NORTHERN AND CENTRAL SECTIONS AND FREEZING RAIN/SLEET
IN SOUTH BUT THICKNESS AND TEMPS ALOFT SUGGEST FREEZING RAIN/
SLEET ACROSS CENTRAL SECTIONS. WILL GO WITH MOSTLY SNOW ACROSS
THE NORTH AND SNOW/SLEET WITH A CHANCE OF FREEZING RAIN ACROSS
CENTRAL SECTIONS AND FREEZING RAIN/SLEET FOR THE SOUTH. QPFS
LOOK LIGHT AND WILL GO WITH ONE INCH OR LESS OF SNOW AND LESS
THAN .10 INCH ICE. WILL ISSUE ADVISORY FOR ENTIRE CWA FOR LATE
TONIGHT INTO EARLY WEDNESDAY MORNING DUE TO THIS. SHOULD SEE
BREAK LATER IN THE MORNING INTO THE AFTERNOON THEN PRECIPITATION
SHOULD INCREASE AGAIN DURING THE AFTERNOON AND CONTINUE ACROSS
WEDNESDAY NIGHT. TEMPS ALOFT WILL BE HIGHER BY THIS TIME AND
WILL LOOK FOR SNOW/SLEET IN THE NORTH...SLEET/FREEZING RAIN
ACROSS CENTRAL SECTIONS AND RAIN/FREEZING RAIN ACROSS SOUTH.
AMOUNTS DO NOT LOOK BIG WITH THIS SYSTEM EITHER SO A WINTER
STORM WATCH DOES NOT LOOK NECESSARY. WILL HOLD OFF ON ADVISORIES
FOR THIS UNTIL LATER. MOST CRITICAL FACTOR WILL BE SURFACE TEMPS.
TEMPS MAY DROP A LITTLE EARLY TONIGHT THEN WILL LIKELY HOLD STEADY
OR RISE SLOWLY THE REST OF THE NIGHT AND WEDNESDAY. WILL GO WITH
TEMPS GETTING A LITTLE ABOVE FREEZING IN THE SOUTH WEDNESDAY
AFTERNOON AND TO NEAR 32 ACROSS CENTRAL SECTIONS. TEMPS MAY NUDGE
A LITTLE HIGHER EARLY WEDNESDAY NIGHT AND HOLD NEAR STEADY.
SOME WARMING INDICATED FOR THURSDAY BUT THAT COULD BE HELD DOWN
A LITTLE BY SNOW AND ICE COVER. DID NOT MAKE SIGNIFICANT CHANGES
TO EXTENDED. LOOKS LIKE SYSTEM FRIDAY INTO SATURDAY WILL GO MORE
TO THE NORTH. WENT WITH HIGHER POPS IN THE NORTH AND KEPT MIXED
PRECIP IN THAT AREA BUT MOSTLY RAIN ELSEWHERE. SYSTEM FOR SUNDAY
SHOULD MOVE INTO WARMER AIR AND STILL LOOKS LIKE ALL RAIN.

.LZK...ICE STORM WARNING ARZ025-032>034-042>047-052>057-062>069.
       WINTER WEATHER ADVISORY ARZ003>007-012>016-021>024-030-031-
       037>041.
Hazardous weather outlook, Feb 25, 11:12 PM CST, 3 hours 2 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1112 PM CST TUE FEB 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

ANOTHER WINTER STORM WILL AFFECT MUCH OF ARKANSAS OVERNIGHT.
FREEZING RAIN AND POSSIBLY SLEET CAN BE EXPECTED IN SOUTH AND EAST
ARKANSAS...A MIXTURE OF SLEET...FREEZING RAIN...AND SNOW CAN BE
EXPECTED IN WEST CENTRAL AND NORTH CENTRAL ARKANSAS...AND LIGHT SNOW
CAN BE EXPECTED IN NORTH ARKANSAS. NUMEROUS WINTER WEATHER WARNINGS
AND ADVISORIES HAVE BEEN POSTED THROUGH WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM AFFECTING ARKANSAS TONIGHT WILL LINGER INTO
WEDNESDAY MORNING...WITH MOST OF THE PRECIPITATION EXPECTED TO END
BY NOON. ANOTHER SYSTEM WILL FOLLOW IMMEDIATELY BEHIND THE FIRST
ONE...AFFECTING ARKANSAS WEDNESDAY EVENING AND WEDNESDAY NIGHT. WITH
COLD AIR IN PLACE...LIGHT SNOW IS EXPECTED TO SPREAD ACROSS NORTHERN
ARKANSAS...WITH RAIN OR FREEZING RAIN IN CENTRAL SECTIONS. AFTER A
BRIEF PERIOD OF FREEZING RAIN IN THE SOUTH... MAINLY RAIN IS
EXPECTED.

PEOPLE IN ARKANSAS SHOULD MONITOR THIS ONGOING BOUT OF WINTER
WEATHER. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA
OUTLET FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

YET ANOTHER SYSTEM WILL ARRIVE FROM THE SOUTHERN PLAINS FRIDAY
AFTERNOON AND NIGHT. COLD AIR WILL REMAIN IN PLACE...WITH SNOW
LIKELY IN NORTHERN AND CENTRAL ARKANSAS...AND RAIN OR SNOW LIKELY IN
THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

54

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 ice storm. Local standard time, as filed.

Ice Storm, Bradley

When
February 26, 2:14 AM CST to 9:00 AM CST
Where
Bradley forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.466, -92.162 (the zone’s center; the record gives no point)

Ice Storm, Calhoun

When
February 26, 2:14 AM CST to 9:00 AM CST
Where
Calhoun forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.558, -92.503 (the zone’s center; the record gives no point)

Ice Storm, Ouachita

When
February 26, 2:14 AM CST to 9:00 AM CST
Where
Ouachita forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.593, -92.882 (the zone’s center; the record gives no point)

Ice Storm, Cleveland

When
February 26, 3:14 AM CST to 9:00 AM CST
Where
Cleveland forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.898, -92.185 (the zone’s center; the record gives no point)

Ice Storm, Dallas

When
February 26, 3:14 AM CST to 9:00 AM CST
Where
Dallas forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.970, -92.654 (the zone’s center; the record gives no point)

Ice Storm, Desha

When
February 26, 3:14 AM CST to 9:00 AM CST
Where
Desha forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.833, -91.254 (the zone’s center; the record gives no point)

Ice Storm, Drew

When
February 26, 3:14 AM CST to 9:00 AM CST
Where
Drew forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.589, -91.720 (the zone’s center; the record gives no point)

Ice Storm, Jefferson

When
February 26, 3:14 AM CST to 9:00 AM CST
Where
Jefferson forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

Ice Storm, Clark

When
February 26, 4:14 AM CST to 9:00 AM CST
Where
Clark forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

Ice Storm, Grant

When
February 26, 4:14 AM CST to 9:00 AM CST
Where
Grant forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

Ice Storm, Hot Spring

When
February 26, 4:14 AM CST to 9:00 AM CST
Where
Hot Spring forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

Ice Storm, Lincoln

When
February 26, 4:14 AM CST to 9:00 AM CST
Where
Lincoln forecast zone
Reported by
GENERAL PUBLIC
Coordinates
33.958, -91.733 (the zone’s center; the record gives no point)

Ice Storm, Arkansas

When
February 26, 5:14 AM CST to 9:00 AM CST
Where
Arkansas forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

Ice Storm, Pike

When
February 26, 5:14 AM CST to 9:00 AM CST
Where
Pike forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.164, -93.656 (the zone’s center; the record gives no point)

Ice Storm, Conway

When
February 26, 6:14 AM CST to 9:00 AM CST
Where
Conway forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

Ice Storm, Faulkner

When
February 26, 6:14 AM CST to 9:00 AM CST
Where
Faulkner forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Ice Storm, Garland

When
February 26, 6:14 AM CST to 9:00 AM CST
Where
Garland forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Ice Storm, Lonoke

When
February 26, 6:14 AM CST to 9:00 AM CST
Where
Lonoke forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Ice Storm, Montgomery

When
February 26, 6:14 AM CST to 9:00 AM CST
Where
Montgomery forecast zone
Reported by
GENERAL PUBLIC

Ice Storm, Perry

When
February 26, 6:14 AM CST to 9:00 AM CST
Where
Perry forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

Ice Storm, Prairie

When
February 26, 6:14 AM CST to 9:00 AM CST
Where
Prairie forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

Ice Storm, Pulaski

When
February 26, 6:14 AM CST to 9:00 AM CST
Where
Pulaski forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Ice Storm, Saline

When
February 26, 6:14 AM CST to 9:00 AM CST
Where
Saline forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Ice Storm, White

When
February 26, 6:14 AM CST to 9:00 AM CST
Where
White forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Ice Storm, Yell

When
February 26, 6:14 AM CST to 9:00 AM CST
Where
Yell forecast zone
Reported by
GENERAL PUBLIC

Ice Storm, Jackson

When
February 26, 7:14 AM CST to 9:00 AM CST
Where
Jackson forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Ice Storm, Monroe

When
February 26, 7:14 AM CST to 9:00 AM CST
Where
Monroe forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

Ice Storm, Woodruff

When
February 26, 7:14 AM CST to 9:00 AM CST
Where
Woodruff forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342597, 5342598, 5342599, 5342600, 5342601, 5342602, 5342603, 5342604, 5342605, 5342606, 5342607, 5342608, 5342609, 5342610, 5342611, 5342612, 5342613, 5342614, 5342615, 5342616, 5342617, 5342618, 5342619, 5342620, 5342621, 5342622, 5342623, 5342624.